Georgia, 2017

Rip Current in Georgia, June 19, 2017

June 19, 2017 · NWS CHS · 1 event in 1 county or zone

A south/southwest wind along with large swell helped produce a few rip currents along the beaches of Southeast Georgia.

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CHS wrote it up.

A south/southwest wind along with large swell helped produce a few rip currents along the beaches of Southeast Georgia.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, SC wrote its last area forecast discussion before the first event at Jun 19, 6:20 AM EST, 2 hours 40 minutes earlier.

Area forecast discussion, Jun 19, 6:20 AM EST, 2 hours 40 minutes before
Area Forecast Discussion
National Weather Service Charleston SC
720 AM EDT Mon Jun 19 2017

.SYNOPSIS...
A cold front will approach the Southeast tonight, then stall near
the area Tuesday into Wednesday. Wet conditions could persist into
the second half of the week before Atlantic high pressure returns
over the Southeast by the weekend. Another cold front could approach
the area early next week.

&&

.NEAR TERM /THROUGH TONIGHT/...
Today: Models indicate that deep tropical moisture will continue
to loft northward around the Atlc subtropical ridge. Pwats in
the 2.0 to 2.20 inch range are forecast to spread across the
region during the day. The western flank of the Atlc ridge is
also forecast to weaken as an upper level trough moves into the
Tennessee Valley. Meanwhile, a complex inverted trough over the
Gulf of Mexico tries to congeal into a tropical low north of the
Yucatan.

Chances for convective rains appear to be greater than on Sunday
given the arrival of deeper moisture and instability which is
already evident across the forecast area early this morning. The
coastal areas have the weakest cap and expect isolated to
scattered showers and tstms to develop by midday at the latest.
A weak mid level vort moving across northern SC may result in
some convective enhancement across the Charleston Quad-County
region initially. This afternoon, we think scattered showers and
tstms are a good bet along and west of I-95 where mesoscale
boundaries and the late day sea breeze take hold. We limited
POPs at 50 percent today given coverage differences in CAMs
output this morning. Pulse and multi-cell clusters will be the
main mode of convection but the risk for organized severe storms
is low, given the presence of weak and uni-directional sw flow
in the steering layers seen on forecast soundings. Since inland
tstms will come late after highs in the lower 90s, some robust
updrafts are possible and isolated severe weather cannot be
ruled out.

Tonight: Convection looks to linger well inland during the
evening hours while a cold front approaching from the northwest
will likely get hung up in the mountains. Later tonight, we
ramp up POPs back into the 40% range as upper difluence
increases while deep moisture and broad isentropic ascent are
also noted. Warm and moist conditions will prevail with lows
in the mid 70s with cloud cover fairly widespread.

&&

.SHORT TERM /TUESDAY THROUGH THURSDAY/...
Tuesday and Wednesday: Precip coverage and intensity looks to
increase over the Southeast as moisture is drawn from the south
ahead of a slow moving cold front that stalls near the area Tuesday
into Wednesday. The amount of moisture drawn to the area will be
somewhat dependent on the development and track of a tropical low
over the southern Gulf of Mexico. Most guidance indicates the track
of the low will remain south and west of the area, limiting the bulk
of deepest moisture to the area. However, PWATs in excess of 2.25
inches could very well extend north/northeast along the baroclinic
zone and into parts of the Southeast United States. This appears to
be the most favorable scenario given the latest water vapor imagery
indicating a large plume of moisture advecting northward over the
southern Gulf of Mexico. Given the amount of moisture as well as
sufficient forcing associated with the stalling front, most areas
should see numerous showers and thunderstorms on Tuesday and
Wednesday. There is a potential of higher precip coverage over parts
of Southeast Georgia Tuesday afternoon and Wednesday afternoon where
moisture levels are deepest and moisture convergence is greatest.

In regards to severe weather potential over the area, strong
isentropic ascent, saturated moisture profiles and poor mid-lvl
lapse rates indicate widespread cloud cover and limited instability.
Thus, the severe weather threat will remain low. However, a few
rounds of heavy rainfall will be possible should deep moisture
advection and convergence materialize over the Southeast. Given the
extent of cloud cover over the region, high temps will likely be a
few degrees below normal. In general, afternoon highs should
struggle to reach the mid 80s. Overnight lows will remain in the
low/mid 70s.

Thursday: There remains quite a bit of uncertainty in the forecast
in regards to the development and track of a tropical low over the
Gulf of Mexico and what's left of a stalled boundary near the area.
Latest guidance indicates the boundary will dissipate by Thursday
while Atlantic high pressure slowly begins to nudge westward over
the Southeast United States. This scenario favors high chances of
showers and/or thunderstorms Thursday afternoon and slightly warmer
temps in the mid 80s. However, greater chances of precip could
occur well inland where PWATs remain in excess of 2.25 inches.

&&

.LONG TERM /THURSDAY NIGHT THROUGH SUNDAY/...
A fairly low confidence forecast remains in place into the later
part of the week in regards to precip coverage and intensity.
However, the general trend indicates that Atlantic high pressure
should gradually build over the Southeast while a tropical low
tracks over the western Gulf of Mexico. The setup should shift the
bulk of deepest moisture west of the area by Friday morning. At this
time, chances of showers/thunderstorms are in the forecast each
afternoon with the suggestion of a more summer-like pattern
occurring over the Southeast this weekend. Temps should return to
near normal Friday with afternoon highs in the upper 80s to around
90 degrees. Temps should then approach the lower 90s Saturday and
Sunday with peak ridging over the area ahead of a cold front
approaching from the west/northwest Monday. Overnight lows will
generally range in the mid 70s away from the coast.

&&

.AVIATION /12Z MONDAY THROUGH FRIDAY/...
Mainly VFR. There will be better coverage of convection today
when compared to today, with scattered showers and storms in
advance of the sea breeze. We maintained the VCTS from the 00Z
and 06Z TAF cycles with CB clouds at KCHS and KSAV from about
16-21Z. Isolated convection is possible around KCHS prior to
16Z.

There are indications that MVFR cigs may develop after midnight
at KSAV but we will allow for another model run prior to
forecasting any restrictions this far out.

Extended Aviation Outlook: An extended period of flight restrictions
is possible Tuesday and Wednesday as a cold front stalls near the
area and promotes numerous showers and thunderstorms. Conditions
should improve on Thursday as Atlantic high pressure returns over
the Southeast, but brief flight restrictions are possible each
afternoon through late week.

&&

.MARINE...
No significant changes to the persistent synoptic regime which
has prevailed over the waters recently. SSW flow will back to
S again today with speeds ebbing in the late morning, then
increase later in the day as the sea breeze works inland.
Tonight, nocturnal surging will peak during the evening and
early in the overnight hours, then slowly veer to SW along
the SC coast. Speeds will average 15-20 KT along coastal SC
north of Edisto Island and near 15 KT elsewhere. There is still
some 16 second period swells at various buoys, and that makes
up much of the wave energy, with average seas 2-4 ft. During
times of peak surging, 3 to 4 ft will be more typical through
tonight.

Tuesday through Saturday: Atlantic high pressure will gradually
retreat east while a cold front stalls near the area inland. The
pattern should lead to periods of showers and thunderstorms over the
coastal waters into midweek. Atlantic high pressure should then
return Thursday and prevail through late week. Winds/seas are
expected to remain below Small Craft Advisory levels through the
week with a south/southeast wind generally between 10-15 kt. Winds
could gust up to 20 kt during the weekend. Seas will build up to 3-4
ft over most waters, but could touch 5 ft in offshore Georgia
waters.

&&

.CHS WATCHES/WARNINGS/ADVISORIES...
GA...None.
SC...None.
MARINE...None.

&&

NEAR TERM...
SHORT TERM...DPB
LONG TERM...DPB
AVIATION...
MARINE...DPB
Hazardous weather outlook, Jun 19, 3:47 AM EST, 5 hours 13 minutes before
Hazardous Weather Outlook
National Weather Service Charleston SC
447 AM EDT Mon Jun 19 2017

AMZ330-350-352-354-374-GAZ087-088-099>101-114>119-137>141-SCZ040-
042>045-047>052-200900-
Charleston Harbor-
Waters from South Santee River to Edisto Beach SC out 20 nm-
Waters from Edisto Beach SC to Savannah GA out 20 nm-
Waters from Savannah GA to Altamaha Sound GA out 20 nm...including
Grays Reef National Marine Sanctuary-
Waters from Savannah GA to Altamaha Sound GA extending from 20 to
60 nm-Jenkins-Screven-Candler-Bulloch-Effingham-Tattnall-Evans-
Inland Bryan-Coastal Bryan-Inland Chatham-Coastal Chatham-Long-
Inland Liberty-Coastal Liberty-Inland McIntosh-Coastal McIntosh-
Allendale-Hampton-Inland Colleton-Dorchester-Inland Berkeley-
Inland Jasper-Beaufort-Coastal Colleton-Charleston-Coastal Jasper-
Tidal Berkeley-
447 AM EDT Mon Jun 19 2017

This Hazardous Weather Outlook is for Atlantic coastal waters,
southeast Georgia and southeast South Carolina.

.DAY ONE...Today and Tonight.

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Excessive Rain...Tropical moisture will shift over the Southeast in
advance of a cold front that stalls near the area. Locally heavy
rainfall will be possible Tuesday and Wednesday.

.SPOTTER INFORMATION STATEMENT...

Spotter assistance is not anticipated at this time.

Event by event

1 rip current. Local standard time, as filed.

Rip Current, Coastal Chatham

When
June 19, 9:00 AM EST to 12:40 PM EST
Where
Coastal Chatham forecast zone
Reported by
Lifeguard

Lifeguards reported 5 rescues along Tybee Island beach due to rip currents between 50 to 70 yards wide and 25 to 35 yards long.

What these are

Rip Current
A narrow, fast current flowing away from the beach that caused a drowning or rescue.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Georgia in 2017Every state in 2017This day in weather historyWarnings in Georgia, June 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 697313.